Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 66, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2005, 12:13 PM PST for Ventura County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2005, 12:13 PM PST (20:13 UTC)
- Expired
- Dec 31, 2005, 1:45 PM PST
- In force
- 92 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 312015 FFWLOX CAC111-312145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 1213 PM PST SAT DEC 31 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 145 PM PST * AT 1205 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED INTENSE RAINFALL MOVING INTO THE SCHOOL BURN AREA IN VENTURA. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE SCHOOL BURN AREA NEAR VENTURA...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE ALISO STREET...HALL CANYON ROAD...AND RESIDENCES DIRECTLY BELOW THE BURN AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3432 11929 3429 11929 3427 11928 3429 11924 3432 11922 3434 11925 $$ KAPLAN/LAYBER MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000
WGUS76 KLOX 312135
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
131 PM PST SAT DEC 31 2005
CAC111-312141-
VENTURA CA-
131 PM PST SAT DEC 31 2005
...THE FLASH FLOOD WARNING FOR THE SCHOOL BURN AREA IN CENTRAL
VENTURA COUNTY HAS BEEN CANCELLED...
AT 130 PM LST...NATIONAL WEATHER SERVICE DOPPLER INDICATED THAT THE
RAINFALL RATES WERE DECREASING OVER THE SCHOOL BURN AREA IN VENTURA.
COUNTY OFFICALS REPORTED NO DAMAGE OR DEBRIS FLOWS IN THE BURN AREA.
LAT...LON 3432 11929 3429 11929 3427 11928 3429 11924
3434 11925
$$
KAPLAN/WOFFORDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:30 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 31, 8:30 AM PST, 3 hours 43 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 830 AM PST SAT DEC 31 2005 .SHORT TERM (TODAY-MON)...COLD FRONT SAGGING SOUTH INTO THE CENTRAL COAST THIS MORNING WITH MODERATE TO HEAVY RAIN JUST NOW REACHING SLO/NRN SBA COUNTIES. LIGHT RAIN AND DRIZZLE HAVE STARTED UP IN PARTS OF LA/VENTURA COUNTIES THIS MORNING BUT THE MAIN ACTION IS STILL FURTHER NORTH. ASIDE FROM THE LIGHT RAIN AND DRIZZLE THIS MORNING IN THE SOUTHERN PART OF OUR FORECAST AREA THE FORECAST IS STILL VERY MUCH ON TRACK, INCLUDING THE FLOOD WATCHES FOR THE BURN AREAS. HEAVIER RAIN WILL MOVE INTO VENTURA AND LA COUNTIES LATER THIS AFTERNOON AND THEN TAPER OFF THIS EVENING AND OVERNIGHT. STORM NUMBER 2 STILL ON TRACK FOR LATE SUNDAY AND MONDAY. SEE VERY FEW CHANGES IN THE MODELS ON THIS STORM AS WELL SO THE AFTERNOON FORECAST ISSUANCE WILL LOOK VERY SIMILAR. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT AND QPF STATEMENT FOR EXPECTED RAINFALL AMOUNTS. IN SHORT, IT STILL LOOKS VERY WET FOR THE ROSE PARADE MONDAY MORNING. OTHER CONCERNS WILL BE FOR POSSIBLE THUNDERSTORMS, GUSTY WINDS, AND OF COURSE FLOODING. *** LONG TERM FROM PREVIOUS DISCUSSION *** .LONG TERM (TUE-FRI)...THIS LAST STORM SHOULD MOVE OUT OF THE AREA MONDAY NIGHT WITH DRY AND WARMER WEATHER EXPECTED TUE-FRI AS AN UPPER RIDGE BUILDS INTO SRN CA. && .AVIATION...MVFR/IFR CIGS AND VSBYS COVER MUCH OF SLO/SBA COUNTIES THIS MORNING AND WILL CONTINUE THROUGH TODAY AS THE FRONT MOVES INTO THE REGION. MVFR TO IFR CONDITIONS WILL SPREAD TO THE REST OF THE DISTRICT THIS MORNING AND AFTERNOON. STRONG GUSTY WINDS WILL AFFECT TAF SITES TODAY OVER SLO/SBA COUNTIES AND THE ANTELOPE VALLEY. && .MARINE...LARGE WEST-NORTHWEST SWELL WILL CONTINUE FOR THE NEXT FEW DAYS. WITH ASTRONOMICAL HIGH TIDES BETWEEN 6.5 AND 7 FEET THE NEXT COUPLE OF MORNINGS...THERE MAY ALSO BE SOME LOCAL COASTAL FLOODING/BEACH EROSION NEAR TIMES OF HIGH TIDE. A SIGNIFICANT SPIKE UPWARD IN WESTERLY SWELL IS EXPECTED DURING THE SUNDAY THROUGH TUESDAY TIME FRAME. VERY IMPRESSIVE 21 FOOT SWELL WITH 17 SECOND PERIOD IS BEING PROJECTED FOR PORT SAN LUIS BUOY ON MONDAY. SINCE THE SWELL DIRECTION IS ALMOST DUE WESTERLY (280 DEGREES)...A LARGE PORTION OF THIS ENERGY IS EXPECTED TO TRANSFER INTO THE INNER COASTAL WATERS. EVEN THE EAST SBA CHANNEL BUOY HAS A PROJECTED 14 FOOT SWELL WITH 16 SECOND PERIOD ON MONDAY AFTERNOON AND NIGHT. AS A RESULT...IT APPEARS THAT ANOTHER SIGNIFICANT HIGH SURF EVENT CAN BE EXPECTED FOR THE ENTIRE COASTLINE ON MONDAY AND TUESDAY. WITH ASTRONOMICAL HIGH TIDES STILL QUITE HIGH (AT OR ABOVE 6 FEET)... THERE COULD CERTAINLY BE SUBSTANTIAL COASTAL FLOODING CONCERNS ON MONDAY AND TUESDAY...WHICH WILL LIKELY RESULT IN ANOTHER ISSUANCE OF A COASTAL FLOOD WATCH STRONG WINDS WILL ALSO PRECEDE THE COLD FRONT ACROSS ALL OF THE COASTAL WATERS SUNDAY NIGHT INTO MONDAY MORNING. SMALL CRAFT ADVISORIES WILL BE NEEDED FOR ALL OF THE COASTAL WATERS DURING THIS PERIOD...AND WINDS COULD LOCALLY GUSTS TO 40 KNOTS IN SOME AREAS...INCLUDING THE INNER COASTAL WATERS. THERE WILL MOST CERTAINLY BE DANGEROUS SEA CONDITIONS DURING THIS TIME...AS VERY CHOPPY WIND WAVES WILL COINCIDE WITH INCREASING LONG PERIOD WESTERLY SWELL. WITH THE POTENTIAL FOR SUCH STRONG WINDS...HIGH SEAS...AND THE POSSIBILITY OF THUNDERSTORMS...A MARINE WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THIS SIGNIFICANT MARINE EVENT (LAXMWSLOX). && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). WIND ADVISORY (SEE LAXNPWLOX). GALE WARNING (SEE LAXCWFLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...WOFFORD AVIATION/MARINE...THOMPSON
Hazardous weather outlook, Dec 31, 6:00 AM PST, 6 hours 13 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:57 PM PST | Wind Advisory | LOX | 22 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.